Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 21, NWS Flagstaff, AZ

July 28, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2013, 4:43 PM MST for Coconino County, Arizona. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2013, 4:43 PM MST (23:43 UTC)
Expired
Jul 28, 2013, 6:15 PM MST
In force
92 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 180 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WGUS55 KFGZ 282343
FFWFGZ
AZC005-290115-
/O.NEW.KFGZ.FF.W.0021.130728T2343Z-130729T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 PM MST SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 615 PM MST

* AT 431 PM MST...GRAND CANYON PARK OFFICIALS REPORTED 
  THAT GARDEN CREEK CONTINUES TO HAVE FLASH
  FLOODING FROM EARLIER RAINFALL. BRIGHT ANGEL TRAIL 
  IS BEING IMPACTED.

RADAR AND SPOTTERS INDICATE RAINFALL HAS ENDED ON THE WEST SIDE OF 
THE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COLORADO RIVER...PIPE CREEK AND GARDEN CREEK

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3610 11214 3610 11209 3606 11210 3606 11213

$$

41
1 follow-up statement
094 
WGUS75 KFGZ 290100
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
600 PM MST SUN JUL 28 2013

AZC005-290109-
/O.CAN.KFGZ.FF.W.0021.000000T0000Z-130729T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
600 PM MST SUN JUL 28 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCONINO
COUNTY...

GRAND CANYON PARK OFFICIAL INDICATE FLASH FLOODING HAS ENDED ON GARDEN 
CREEK...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 


LAT...LON 3610 11214 3610 11209 3606 11210 3606 11213

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:55 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 28, 3:55 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
355 PM MST SUN JUL 28 2013

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING A GOOD CHANCE OF
THUNDERSTORMS TODAY...A FEW CAPABLE OF PRODUCING HEAVY RAIN.
STARTING MONDAY...DRIER AIR WILL MOVE INTO NORTHERN ARIZONA WITH A
DECREASE IN STORM ACTIVITY.

&&

.DISCUSSION...A WEAK SHORTWAVE OVER SOUTHERN NEVADA WHICH WAS
EVIDENT ON WATER VAPOR/IR THIS MORNING HAS PUSH A BOUNDARY SOUTHWARD
RUNNING FROM NORTHWEST OF PRESCOTT...NORTH OF FLAGSTAFF AND EASTWARD
OUT OVER THE LITTLE COLORADO RIVER VALLEY NORTH OF WINSLOW THIS
AFTERNOON. THIS BOUNDARY IS HELPING TO PROVIDE WEAK UPWARD
VERTICAL MOTION ALONG WITH CONVERGENCE AND THIS WILL CONTINUE TO BE
THE FOCUS FOR THUNDERSTORMS PRODUCING HEAVY RAIN AND POSSIBLY
TRAINING ACTIVITY LEADING TO POSSIBLE FLASH FLOODING.

ANOTHER FEATURE MOVING INTO WESTERN ARIZONA IS AN UPPER LEVEL
SHORTWAVE WITH WEAK TO MODERATE FORCING...EVIDENT AT AT 300 MB ON
THE GFS AND IN THE DIVQ FIELDS FROM 500-300 MB. THIS WILL BE MOVING
INTO WESTERN SECTIONS OF OUR FLASH FLOOD WARNING AREA THIS EVENING.
THIS FEATURE WILL TRACK ACROSS WESTERN ARIZONA AND NW COCONINO
COUNTY. THIS FEATURE WILL ALSO PROVIDE LIFT IN ASSOCIATION WITH
UPPER LEVEL VORTICITY ADVECTION. THE SHEAR OVER ARIZONA IS IN
RESPONSE TO THE INCREASED HEIGHT GRADIENT OVER THE SOUTHWEST U.S. AS
THE SOUTHWEST SITS BETWEEN A HIGH TO THE EAST AND A TROUGH OF LOW
PRESSURE ALONG THE CALIFORNIA COAST. THE BEST SHEAR IS AT ANVIL
LEVEL WHICH WILL HELP SUPPORT A FEW ORGANIZED THUNDERSTORMS MAYBE
STRONG ENOUGH TO PRODUCE LARGE HAIL AND HEAVY RAIN NORTHWEST OF A
KPRC TO KRQE LINE. THE BEST PW IN THE FORECAST AREA IS ALONG AND
NORTH OF THE I-40 CORRIDOR THIS AFTERNOON AND EVENING. THERE IS THE
POSSIBILITY OF MAYBE A FEW TRAINING STORMS IN THE SHEARED
ENVIRONMENT THAT MAY POSE A HEAVY RAIN THREAT. STORMS WILL BE MOVING
TO THE NORTHEAST BETWEEN 10 TO 20 KTS AND GIVEN THE RAPID MOVEMENT
OF CELLS AND THE LOWER PW ENVIRONMENT WOULD NOT MAKE IT FAVORABLE
FOR NUMEROUS AREA OF HEAVY RAIN AND OR FLASH FLOODING...EXCEPT FOR
NW COCONINO COUNTY. THE SYNOPTIC LIFT COULD FAVOR AN ENVIRONMENT FOR
NUMEROUS THUNDERSTORM AND WITH THE UNIDIRECTIONAL SHEAR AN ANCHORED
LINE OF STORMS WITH TRAINING CELLS.

FOR MONDAY THROUGH WEDNESDAY...A WEAK LOW PRESSURE SYSTEM WILL BRUSH
THE PACIFIC NORTHWEST MOVING FROM WEST TO EAST. IN RESPONSE...HIGH
PRESSURE WILL BE SUPPRESSED TO THE SOUTH AND EAST OF ARIZONA. THE
SHIFT IN THE HIGH WILL ALLOW A SLIGHTLY DRIER AND MORE STABLE AIR
MASS FROM OVER THE EASTERN PACIFIC TO MOVE ACROSS NORTHERN ARIZONA.
AS A RESULT...SHOWERS AND STORMS WILL BECOME MORE ISOLATED DURING
THIS TIME PERIOD.

FROM THURSDAY INTO NEXT WEEKEND...MODELS INDICATING A FAVORABLE
REPOSITIONING OF THE SUBTROPICAL HIGH BACK TO THE EAST OF ARIZONA
WITH AN INCREASING MOIST SOUTHERLY FLOW COMING BACK INTO NORTHERN
ARIZONA. THUNDERSTORMS CHANCES WILL BE TRENDING UPWARD DURING THIS
PERIOD.
&&

.AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS TSRA/SHRA WITH MVFR/IFR
CONDITIONS. CONVECTIVE ACTIVITY SLOWLY DIMINISHING OVERNIGHT. AFT
29/18Z...ISOLD-SCT -TSRA/-SHRA. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
AREA TONIGHT PRODUCING HEAVY RAIN SHOWERS AND THUNDERSTORMS. THE MAIN
THREATS WILL CONTINUE TO BE LOCALIZED FLASH FLOODING AND LIGHTNING. A
SLIGHT DECREASE IN MONSOON MOISTURE IS FORECAST ON MONDAY AND TUESDAY
WITH LOWER CHANCES FOR STORM ACTIVITY.

WEDNESDAY THROUGH FRIDAY...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY
WILL CONTINUE ON WEDNESDAY. EXPECT INCREASING CHANCES FOR
THUNDERSTORMS OVER NORTHEASTERN ARIZONA ON THURSDAY AND FRIDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 10 PM MST
THIS EVENING FOR AZZ004>007.

&&

PUBLIC.........TC/MCCOLLUM
AVIATION.......DB
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 28, 4:03 PM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
403 PM MST SUN JUL 28 2013

AZZ004>018-037>040-291330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
403 PM MST SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA. AN UPPER LEVEL
WEATHER SYSTEM WILL HELP LIFT THE ATMOSPHERE WITH NUMEROUS STORMS FROM
FLAGSTAFF NORTHWEST. THE MAIN THREAT FROM THE STORMS WILL
CONTINUE TO BE HEAVY RAIN...ESPECIALLY OVER NORTHWEST COCONINO
COUNTY NORTH AND NORTHWEST OF FLAGSTAFF. A FLASH FLOOD WATCH WILL
CONTINUE UNTIL 10 PM MST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...DRIER AIR WILL MOVE OVER THE AREA
WITH THUNDERSTORM AND SHOWER ACTIVITY BECOMING ISOLATED. FOR
THURSDAY AND THE END OF THE WEEK...SOUTHERLY FLOW AND MONSOON
MOISTURE WILL RETURN TO NORTHERN ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:04 PM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr
Jul 27, 6:03 PM MSTAreal Flood AdvisoryFGZNavajo117 min
Jul 27, 7:21 PM MSTFlash Flood WarningFGZNavajo114 min
Jul 27, 10:28 PM MSTSpecial Weather StatementFGZ47 min
Jul 27, 11:33 PM MSTAreal Flood AdvisoryFGZYavapai6 hr
Jul 28, 10:35 AM MSTFlash Flood WatchFGZCoconino11 hr
Jul 28, 11:17 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 11:18 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 11:27 AM MSTFlash Flood WarningFGZCoconino7 hr
Jul 28, 11:51 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 12:07 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 28, 12:45 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 28, 2:01 PM MSTFlash Flood WarningFGZCoconino23 hr
Jul 28, 2:43 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 28, 3:20 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.